Lake Superior, 2021Marine Thunderstorm Winds in Lake Superior, June 13, 2021
June 13, 2021 · NWS MQT · 2 events in 2 counties and zones
An upper disturbance moving across the area produced a strong thunderstorm in Munising on the evening of the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving across the area produced a strong thunderstorm in Munising on the evening of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 13, 2:46 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 13, 2:46 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
346 PM EDT Sun Jun 13 2021
.SHORT TERM...(This evening through Monday)
Issued at 308 PM EDT SUN JUN 13 2021
Q-vector convergence/WAA and fgen ahead of a vigorous shortwave
approaching from northwest Ontario will bring an area of showers
into Upper Mi late this afternoon and evening. Some of these showers
already working into the far western cwa although drier air in place
looks to be eroding the leading edge.
Expect this scattered to broken area of showers to work across the
fcst area late this afternoon into this evening as the shortwave
dives across the area. With fairly dry dewpoints in the 40s,
instability for thunder will be very limited so expect only isolated
storms at best and nothing organized despite more favorable shear.
Given limited moisture, rain amounts should remain blo a quarter
inch. As showers exit southeast late evening, skies will clear from
the northwest. Look for min temps generally in the upper 40s to
lower 50s, coolest interior west.
Another shortwave dives down from nw Ontario on Monday, but again
given limited moisture and instability, expect only isolated showers
mainly south central. Max temps will be generally in the lower to
mid 70s with cooler 60s readings along Lake Superior.
.LONG TERM...(Monday night through Sunday)
Issued at 346 PM EDT SUN JUN 13 2021
Overall, near-normal temperatures and below-normal precipitation can
be expected through the longterm period. Troughing across the NE and
GL region and deep troughing the PacNW will result in an anomalous
ridge building over the inter mtn west. Between these features. the
UP will be in predominately NW flow through the week. During the
middle of this upcoming week, the PacNW low lifts NE around the
ridge, which brings an elongated ridge axis over the UP on Thursday
with stronger, warm southerly winds. As the low continues east, it
brings a cold front across the UP sometime Friday into Saturday.
Models are suggesting it to be noticeably cooler into next weekend,
especially along the Superior shoreline.
Monday night through Tuesday and Wednesday, cooler 850mb temps and
light northerly flow will bring a nice change of pace for folks
across the UP as temps will be in the 60s along Superior and mid 70s
interior on Tuesday and about 5 degrees warmer across the board on
Wednesday. With the cooler, drier air in place, the UP should be in
for some cooler nights. Lows into the 30s seem possible for some
Tuesday night, though frost seems unlikely at this point.
Southerly flow and warming 850mb temps return on Thursday as the
ridge axis shifts overhead in response to a stronger low pressure
system shifting through Canada. Tighter pressure gradient btwn
exiting high pressure system and approaching low pressure system in
Canada will bring stronger southerly winds across the UP. This warm
up doesn't last too long as the central CONUS falls into broad
troughing and a cold front brings cooler weather back into the UP.
The next chance for mentionable pcpn will come with this front
Thursday night into Friday.
For the weekend, models are honing in on a cold front passage and
troughing remaining over the GL region after the fropa. This should
bring cooler than normal temperatures across UP, especially those
along Superior with a breezy, northerly wind. EC and GEM favor these
cooler temperatures through the weekend, with the GFS and GEFS mean
favoring a cooler Saturday, with a brief warmup on Sunday before
another colder shot moves in to start the next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 150 PM EDT SUN JUN 13 2021
VFR conditions should prevail for all terminals through the
forecast period. However, mid clouds will thicken and lower this
afternoon and evening with some rain showers moving in. There is
a small potential for MVFR vsby if a heavier rain showers moves
over. A thunderstorm is also possible but the probability is not
high enough to include in the TAF. Expect clearing again late
tonight and Monday morning as drier air works in behind the
showers.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 308 PM EDT SUN JUN 13 2021
Could be some patchy fog over the Lake tonight with rain showers
moving over the area, but don't believe it will be dense. Otherwise,
high pressure building into the Upper Lakes winds will be below 20
knots into early Thursday. By late in the week an approaching front
will make for a breezier conditions Thursday into Friday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Voss
LONG TERM...JAW
AVIATION...Voss
MARINE...Voss
Hazardous weather outlook, Jun 13, 2:50 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Marquette MI
350 PM EDT Sun Jun 13 2021
MIZ001>007-009>014-084-085-142000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
350 PM EDT Sun Jun 13 2021 /250 PM CDT Sun Jun 13 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
There's a slight chance of a thunderstorm tonight, mainly in west
and central Upper Michigan.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
A need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-142000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
350 PM EDT Sun Jun 13 2021 /250 PM CDT Sun Jun 13 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-142000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
350 PM EDT Sun Jun 13 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
There's a slight chance of a thunderstorm tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
Marine Thunderstorm Wind, Marquette to Munising Mi
- When
- June 13, 4:50 PM EST to 4:55 PM EST
- Where
- Marquette to Munising Mi forecast zone, 0.91 mi SE of Munising
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.411, -86.646
The Munising ASOS measured thunderstorm wind gusts of 35 knots.
Marine Thunderstorm Wind, Munising to Grand Marais Mi
- When
- June 13, 4:50 PM EST to 4:55 PM EST
- Where
- Munising to Grand Marais Mi forecast zone, 3.57 mi SSW of Grand Island Harbor Light
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.411, -86.645
The Munising ASOS measured thunderstorm wind gusts of 35 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, June 13 to 21, 20213 deaths · 3 injured · $1.0 million · 51 kt wind · 13 events
- Marine Thunderstorm Winds in Lake Michigan, June 13, 20211 death · 50 kt wind · 6 events
- Hail and Damaging Winds in Mississippi, June 13 to 14, 2021$537,000 · 1 in hail · 35 events
- Flash Flooding and Hail in West Virginia, June 13, 2021$252,000 · 1 in hail · 45 events
- Flash Flood and Hail in Pennsylvania, June 13, 2021$132,000 · 1.5 in hail · 38 events
- Hail and Damaging Winds in Virginia, June 13, 20211 injured · $113,000 · 1 in hail · 25 events
- Damaging Winds in Virginia, June 13, 2021$127,000 · 60 kt wind · 8 events
- Flood and Hail in Kentucky, June 13, 2021$92,000 · 54 kt wind · 14 events
- Damaging Winds in Montana, June 13, 2021$80,000 · 55 kt wind · 2 events
- Damaging Winds in West Virginia, June 13, 2021$38,000 · 60 kt wind · 6 events
- Flash Flooding and Flood in Kentucky, June 13, 2021$38,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 13, 2021$36,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963390, 963392.